Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 281, NWS Des Moines, IA

September 1, 20186 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 1, 2018, 7:24 AM CDT for 6 counties in Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2018, 7:24 AM CDT (12:24 UTC)
Expired
Sep 1, 2018, 8:15 AM CDT
In force
51 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adair County, IA, Dallas County, IA, Guthrie County, IA, Madison County, IA, Polk County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 40 km from the middle of the area, began a volume at 12:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -269 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-379 J/kg
Mixed-layer LCL
1980 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-269 m²/s²
0-3 km storm-relative helicity
-188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

520 
WUUS53 KDMX 011224
SVRDMX
IAC001-049-077-121-153-181-011330-
/O.NEW.KDMX.SV.W.0281.180901T1224Z-180901T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
724 AM CDT SAT SEP 1 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Polk County in central Iowa...
  Northern Madison County in south central Iowa...
  Southeastern Guthrie County in west central Iowa...
  Northeastern Adair County in southwestern Iowa...
  Southern Dallas County in central Iowa...
  Northwestern Warren County in south central Iowa...

* Until 830 AM CDT.

* At 723 AM CDT, a severe thunderstorm was located over Earlham, or
  11 miles northwest of Winterset, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
  Altoona, Waukee, Norwalk, Pleasant Hill, Grimes, Adel, Windsor
  Heights, Carlisle, Bondurant, Saylorville, Stuart, Dallas Center,
  Earlham and De Soto.

This includes the following highways...
 Interstate 35 between mile markers 62 and 72, and between mile
markers 87 and 95.
 Interstate 80 between mile markers 83 and 145.
 Interstate 235 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4132 9450 4154 9452 4179 9347 4148 9337
TIME...MOT...LOC 1223Z 248DEG 39KT 4147 9415 

HAIL...1.00IN
WIND...60MPH
 
$$

REV
3 follow-up statements
823 
WWUS53 KDMX 011240
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
740 AM CDT SAT SEP 1 2018

IAC001-077-011250-
/O.CAN.KDMX.SV.W.0281.000000T0000Z-180901T1330Z/
Guthrie IA-Adair IA-
740 AM CDT SAT SEP 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GUTHRIE AND
NORTHEASTERN ADAIR COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4137 9416 4162 9419 4179 9347 4148 9337
TIME...MOT...LOC 1240Z 248DEG 39KT 4154 9392 

$$

IAC049-121-153-181-011330-
/O.CON.KDMX.SV.W.0281.000000T0000Z-180901T1330Z/
Polk IA-Madison IA-Dallas IA-Warren IA-
740 AM CDT SAT SEP 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR POLK...NORTHERN MADISON...SOUTHERN DALLAS AND NORTHWESTERN WARREN
COUNTIES...

At 740 AM CDT, a severe thunderstorm was located over Van Meter, or
near Waukee, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Altoona, Waukee, Norwalk, Pleasant Hill, Grimes, Adel, Windsor
Heights, Carlisle, Bondurant, Saylorville, Dallas Center, Earlham, De
Soto and Van Meter.

This includes the following highways...
 Interstate 35 between mile markers 62 and 72, and between mile
markers 87 and 95.
 Interstate 80 between mile markers 102 and 145.
 Interstate 235 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .

&&

LAT...LON 4137 9416 4162 9419 4179 9347 4148 9337
TIME...MOT...LOC 1240Z 248DEG 39KT 4154 9392 

HAIL...1.00IN
WIND...60MPH
 
$$

REV
776 
WWUS53 KDMX 011253
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
753 AM CDT SAT SEP 1 2018

IAC049-121-153-181-011330-
/O.CON.KDMX.SV.W.0281.000000T0000Z-180901T1330Z/
Polk IA-Madison IA-Dallas IA-Warren IA-
753 AM CDT SAT SEP 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR POLK...NORTHEASTERN MADISON...SOUTHEASTERN DALLAS AND
NORTHWESTERN WARREN COUNTIES...

At 753 AM CDT, a severe thunderstorm was located over Valley West
Mall, or near Clive, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Altoona, Waukee, Norwalk, Pleasant Hill, Grimes, Adel, Windsor
Heights, Carlisle, Bondurant, Saylorville, Dallas Center, De Soto,
Van Meter and Southridge Mall.

This includes the following highways...
 Interstate 35 between mile markers 63 and 72, and between mile
markers 87 and 95.
 Interstate 80 between mile markers 110 and 145.
 Interstate 235 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .

&&

LAT...LON 4142 9402 4166 9403 4179 9347 4148 9337
TIME...MOT...LOC 1253Z 248DEG 39KT 4159 9374 

HAIL...1.00IN
WIND...60MPH
 
$$

REV
248 
WWUS53 KDMX 011315
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
815 AM CDT SAT SEP 1 2018

IAC049-121-153-181-011325-
/O.CAN.KDMX.SV.W.0281.000000T0000Z-180901T1330Z/
Polk IA-Madison IA-Dallas IA-Warren IA-
815 AM CDT SAT SEP 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR POLK...NORTHEASTERN MADISON...
SOUTHEASTERN DALLAS AND NORTHWESTERN WARREN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4142 9402 4166 9403 4179 9347 4148 9337
TIME...MOT...LOC 1313Z 248DEG 39KT 4168 9344 

$$

Donavon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 6:47 AM CDT, 37 minutes earlier.

Area forecast discussion, Sep 1, 6:47 AM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
647 AM CDT Sat Sep 1 2018

.DISCUSSION.../Today through Friday/
Issued at 504 AM CDT Sat Sep 1 2018

Active weather can be expected through much of the forecast period
as a fairly stagnant pattern sets up across the region. Current
MCS moving across Iowa very slowly will eventually pass to the
east mid to late morning when a brief lull in rainfall will occur.
However there will be broad southwesterly flow over Iowa through
the holiday weekend and for much of the upcoming week. A frontal
boundary will align itself with the deep southwesterly flow and
as a result, will move little through the period. Additionally,
there will be a parade of shortwaves passing across the state,
each of which will enhance convective activity over the forecast
area. Additionally, at least through Labor Day, a low level jet
will focus itself into Iowa during the late evening and overnight
hours. This will result in multiple rounds of thunderstorms over
southern Iowa today then pivot a little to more of a northeast to
southwest area for the rest of the week. Soundings show PWAT's
around 2 inches which is anomalously high for this time of year.
Heavy rainfall will be likely with storms easily capable of
producing 2+ inches of rainfall with locally much higher amounts.

In time exact locations of where the heaviest rain will occur may
get muddied as outflow boundaries contaminate the area.
Additionally, SPC has outlooked Iowa for marginal severe storms
today and Sunday. While the heavy rain threat will be the major
concern...sufficient deep shear and instability will exist over
Iowa which will warrant at least some risk for hail and damaging
wind. This will likely be enhanced during the evening and
overnight with the development of the aforementioned low level
jet but complicated during the day by left over convective debris
and old outflow/thunderstorm boundaries and just how quickly we
can destabilize.

For today and tonight, a flash flood watch has been issued for
east central into south central Iowa where early morning rainfall
has exceeded 4 inches and caused flash flooding issues already.
Additional storms will develop later today and especially tonight
in roughly the same areas likely causing a flash flood potential
due to already saturated soils and residual ponding of water.
Additional headlines will likely be needed with time.

&&

.AVIATION.../For the 12Z TAFS through 12Z Sunday morning/
Issued at 647 AM CDT Sat Sep 1 2018

IFR/MVFR conditions due to storm complex moving across Iowa should
clear eastern TAF's mid to late morning.  VFR conditions the
afternoon but additional storms late day/tonight will bring a return
to IFR/MVFR conditions.  Sfc flow light and vrb but winds will be
gusty near tsra.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for IAZ039-049-050-061-
062-074-075-083>085-094-095.

&&

DISCUSSION...FAB
AVIATION...Krull
Hazardous weather outlook, Sep 1, 4:25 AM CDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
425 AM CDT Sat Sep 1 2018

IAZ004>007-015>017-023>028-033>038-044>048-057>060-070>073-081-
082-086-092-093-096-097-020930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone-
Story-Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren-Adams-
Union-Wapello-Taylor-Ringgold-Appanoose-Davis-
425 AM CDT Sat Sep 1 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong to possibly severe thunderstorms are possible this
afternoon through tonight. Damaging wind gusts is the main
threat along with heavy rainfall. Large hail is a secondary
threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periods of thunderstorms, especially during the
overnight hours, through Thursday. Widespread severe weather is
not likely but a few storms from time to time may be strong to
severe. Damaging winds will likely be the main threats with any
stronger storms.

Heavy rainfall will be possible with any thunderstorm. River
flooding and flash flood threats could increase Sunday into next
week due to the continued heavy rain threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected though rainfall reports are
appreciated.

IAZ039-049-050-061-062-074-075-083>085-094-095-020930-
Black Hawk-Marshall-Tama-Jasper-Poweshiek-Marion-Mahaska-Clarke-
Lucas-Monroe-Decatur-Wayne-
425 AM CDT Sat Sep 1 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Flash Flood Watch is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

Strong to possibly severe thunderstorms are possible this
afternoon through tonight. Damaging wind gusts is the main
threat along with heavy rainfall. Large hail is a secondary
threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periods of thunderstorms, especially during the
overnight hours, through Thursday. Widespread severe weather is
not likely but a few storms from time to time may be strong to
severe. Damaging winds will likely be the main threats with any
stronger storms.

Heavy rainfall will be possible with any thunderstorm. River
flooding and flash flood threats could increase Sunday into next
week due to the continued heavy rain threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected though rainfall reports are
appreciated.

FAB

In the hours before

Local storm report, Sep 1, 3:06 AM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
306 AM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     TSTM WND GST     2 W MURRAY              41.04N 93.98W
09/01/2018  M57 MPH          CLARKE             IA   TRAINED SPOTTER

            REPORTS NICKEL HAIL AND 0.83 INCHES RAINFALL
            AS WELL.

&&

REV
Local storm report, Sep 1, 4:28 AM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
428 AM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND DMG     LEON                    40.74N 93.75W
09/01/2018                   DECATUR            IA   LAW ENFORCEMENT

            REPORTS OF POWER LINES DOWN AND POWER OUTAGE
            IN LEON. DELAYED REPORT. BASEMENT FLOODING
            ALSO REPORTED AT SOME LOCATIONS.

&&

REV
Local storm report, Sep 1, 6:18 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
618 AM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HEAVY RAIN       2 W MURRAY              41.05N 93.98W
09/01/2018  M3.56 INCH       CLARKE             IA   TRAINED SPOTTER

&&

BF
Local storm report, Sep 1, 6:50 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
650 AM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     HEAVY RAIN       2 N BEACONSFIELD        40.83N 94.05W
09/01/2018  M4.65 INCH       RINGGOLD           IA   CO-OP OBSERVER

&&

BF
Local storm report, Sep 1, 7:21 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
721 AM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 AM     HAIL             2 E MENLO               41.53N 94.36W
09/01/2018  E0.88 INCH       GUTHRIE            IA   TRAINED SPOTTER

&&

BF
Local storm report, Sep 1, 7:23 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
723 AM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 AM     HAIL             MENLO                   41.53N 94.40W
09/01/2018  E1.00 INCH       GUTHRIE            IA   TRAINED SPOTTER

            WINDS ESTIMATED TO BE 60 MPH.

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 10:01 PM CDTSpecial Weather StatementDMXCass59 min
Aug 31, 10:09 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass51 min
Aug 31, 10:55 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek50 min
Sep 1, 1:01 AM CDTSevere Thunderstorm WarningDMXMahaska22 min
Sep 1, 1:28 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass, Union47 min
Sep 1, 3:35 AM CDTFlash Flood WarningDMXPoweshiek, Tama6 hr
Sep 1, 4:21 AM CDTFlash Flood WarningDMXClarke, Decatur5 hr
Sep 1, 4:38 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 34 more24 hr
Sep 1, 4:38 AM CDTFlash Flood WarningDMXTama6 hr
Sep 1, 5:22 AM CDTFlash Flood WarningDMXRinggold, Union4 hr
Sep 1, 5:45 AM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union, Warren29 min
Sep 1, 6:30 AM CDTSevere Thunderstorm WarningDMXAdair, Adams, Cass45 min
Sep 1, 6:57 AM CDTSevere Thunderstorm WarningDMXAdair, Madison, Union48 min
Sep 1, 6:08 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk52 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.